Illinois, 2006

Damaging Winds in Illinois, August 10, 2006

August 10, 2006 · NWS DVN · 5 events in 2 counties and zones

Scattered thunderstorms developed across north central Iowa along an elevated convergence zone in a near tropical atmosphere. Feed by a low level jet of 30 knots (about 35 mph), the thunderstorms evolved into a squall line that raced east southeast across eastern Iowa and northern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered thunderstorms developed across north central Iowa along an elevated convergence zone in a near tropical atmosphere. Feed by a low level jet of 30 knots (about 35 mph), the thunderstorms evolved into a squall line that raced east southeast across eastern Iowa and northern Illinois. Wind damage was the most common severe report with severe crop damage occurring across a large portion of Benton County, and to a lesser extent across Iowa, Linn, and Clinton Counties. The wind combined with a large amount of cloud to ground lightning resulted in power failures across parts of eastern Iowa and took two public safety communication towers off the air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 10, 2:32 AM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 10, 2:32 AM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 AM CDT THU AUG 10 2006

.DISCUSSION...
MAIN FEATURE OF NOTE THIS MORNING IS STRONG MCS OVER NEB.  RADAR AND
SATELLITE TRENDS INDICATE MCS IS MAKING A RIGHT TURN AND MOVING MORE
ENE OR E...AND LAST COUPLE OF SCANS INDICATE WEAKENING TREND.
PERSISTENT AREA OF STRENGTHENING TSRA HAS MOVED ACROSS NRN IA THIS
MORNING AS WELL...AND SMALLER CELLS WERE DEVELOPING ROUGHLY ALONG A
LINE FROM DEWITT IA TO PRINCETON IL.  RADAR TRENDS INDICATE THOSE
AREAS OF CONVECTION MAY BE TRYING TO LINK INTO A BAND.  SUBJECTIVE
12Z UPPER AIR ANALYSIS INDICATES WEAK WARM FRONT FEATURE EXTENDING
ACROSS THE DAKOTAS/MN THROUGH WI.  850MB MOISTURE HAD POOLED OVER
SRN MN/NRN IA.  500MB ANALYSIS INDICATED SERIES OF WEAK
SHORTWAVES...INCLUDING ONE OVER IA/NWRN MO/KS...ONE IN THE CTRL
DAKOTAS...AND TROUGH AXIS ACROSS MT/ID/UT...AS WELL AS AN UPPER
RIDGE ACROSS MB/SASK/MT.  UPPER-LEVEL JET RIGHT ENTRANCE REGION WAS
DIRECTED TOWARD ERN NEB/WRN IA...WITH JET CURVING ACROSS
MN/WI/MI/OH/PA.  07Z MSAS ANALYSIS INDICATES SURFACE LOW EXTENDS
FROM ERN NEB SWWD TOWARD NWRN KS.  SFC WARM FRONT WAS EVIDENT FROM
ERN NEB TO NEAR KCNC TO KGBG TO KVYS...WITH VERY MOIST POOL OF
DEWPOINTS IN THE MID 70S ACROSS IA/IL.

PROFOUND LACK OF MODEL ABILITY TO DEPICT ONGOING CONVECTION THIS
MORNING... AS STRONG MCS OVER NEB/WRN IA DOES NOT SHOW UP IN ANY OF
THE MODELS.  THIS OBVIOUSLY CREATES A LACK OF CONFIDENCE IN MODEL
RESOLUTION OF THE NEXT 12-24 HR AND REALLY IN ALL OF THE RUNS.  AS A
RESULT...FORECAST IS LOW CONFIDENCE AND BASED MAINLY ON PATTERN
RECOGNITION AND PERSISTENCE AS WELL AS BLEND OF MODEL SOLUTIONS.
ELEVATED TSRA CURRENTLY DEVELOPING SHOULD PERSIST THROUGH
MORNING...AND EXPECT MCS TO PERSIST THROUGH MORNING AS
WELL...ENTERING THE CWA BY MID-MORNING.  HAVE POPS IN THE LIKELY
CATEGORY FOR MUCH OF THE CWA THIS MORNING...TAPERING TO CHANCES AS
ACTIVITY FIZZLES AND MOVES EASTWARD DURING THE LATE
MORNING/AFTERNOON.  FAVORED LOCATION FOR CONVECTIVE DEVELOPMENT THIS
AFTERNOON/EVENING DEPENDS STRONGLY ON LOCATION OF WARM FRONT...WHICH
WILL HAVE A HARD TIME PROGRESSING NORTH INTO CLOUD DEBRIS.  EXPECT
IT TO LINGER ALONG THE IA/MO BORDER OR ACTUALLY SAG SOUTHWARD BACK
INTO MO.  LOWER CAPES N OF THE BOUNDARY WOULD LIMIT SEVERE
POTENTIAL...WHILE AREAS ALONG AND SOUTH OF THE BOUNDARY SHOULD
DEVELOP TSRA IN THE AFTERNOON AND EVENING.  HAVE JUST CHANCE POPS
SOUTH WITH THEORY THAT FRONT WILL BE SOUTH OF THE CWA.  TEMPS TODAY
ARE AGAIN TRICKY WITH POTENTIAL FOR CLOUDS TO MUDDY THE
FORECAST...AND HAVE GONE TO LOW END OF GUIDANCE FOR TODAY.  HAVE
INCLUDED SLIGHT CHANCE OF PRECIP ON FRI AS SEVERAL RUNS OF THE NAM
AND ECMWF HAVE INDICATED PRECIP AS A WAVE PASSES THROUGH THE GREAT
LAKES AND RIGHT ENTRANCE REGION OF JET MOVES ACROSS CWA.  WITH SO
MUCH MOISTURE IN THE AIR...HARD TO LEAVE FORECAST DRY GIVEN THAT
MUCH SUPPORT FOR PRECIP.  DID KEEP SAT INTO SUN DRY AS HIGH SHOULD
BE BETTTER ENTRENCHED IN THE CWA WITH DRY AIR ADVECTION SAT.  RETURN
FLOW KICKS IN AGAIN SUN AS HIGH PULLS EASTWARD...BUT NEXT FRONT IS
STILL WELL UPSTREAM ON SUN.  OVERALL...KEPT TEMPS CLOSE TO GUIDANCE
AND KEPT PERSISTENCE OF FORECAST FROM LAST SEVERAL MORNINGS.

MADE NO CHANGES TO DAYS 4-7.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

MAYES
Hazardous weather outlook, Aug 10, 4:05 AM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 AM CDT THU AUG 10 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
505 AM CDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT EASTERN IOWA
AND NORTHWESTERN ILLINOIS THIS MORNING. SOME OF THESE
THUNDERSTORMS MAY CONTAIN DAMAGING WINDS AND HAIL UP TO THE SIZE
OF NICKELS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AS SLOW-MOVING
THUNDERSTORMS LINGER ACROSS SMALL AREAS FOR LONG PERIODS OF TIME.
THE HEAVY RAINS MAY PRODUCE PONDING IN ROADWAYS AND LOW-LYING
AREAS...AS WELL AS RAPID RISES IN SMALL STREAMS. AREAS NORTH OF
INTERSTATE 80 ARE MOST AT RISK THIS MORNING.

LATER TODAY...STORMS ARE EXPECTED TO DEVELOP ALONG A WARM FRONT.
THE EVENTUAL LOCATION OF THE FRONT IS UNCERTAIN AS STORMS MOVING
FROM THE WEST WILL AFFECT ITS POSITION...BUT IS EXPECTED TO BE
NEAR THE IOWA/MISSOURI BORDER EXTENDING INTO WEST CENTRAL ILLINOIS.
WHERE THESE STORMS DO DEVELOP...THEY WILL BRING A THREAT OF SEVERE
WEATHER...WITH DAMAGING WINDS...MARGINALLY SEVERE HAIL...AND
LOCALLY HEAVY RAINS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON FRIDAY...BUT SEVERE
WEATHER IS NOT ANTICIPATED. THERE IS A CHANCE OF THUNDERSTORMS
AGAIN ON SUNDAY NIGHT INTO MONDAY. THE POTENTIAL FOR SEVERE
WEATHER WITH THESE STORMS IS STILL UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING NORTH OF A LINE FROM
FAIRFIELD IOWA TO GALESBURG ILLINOIS...AND SPOTTER ACTIVATION IS
POSSIBLE LATER THIS AFTERNOON INTO THIS EVENING SOUTH OF THAT LINE.

In the hours before

Local storm report, Aug 10, 4:17 AM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
517 AM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 AM     TSTM WND GST     1 E MARION              42.03N 91.57W
08/10/2006  E60 MPH          LINN               IA   TRAINED SPOTTER

            CORNER OF HWY 151 AND HWY 13. WINDS ESTIMATED 55-60 MPH.

&&

MAYES
Local storm report, Aug 10, 4:18 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
518 AM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     TSTM WND GST     MARION                  42.03N 91.59W
08/10/2006  E70.00 MPH       LINN               IA   TRAINED SPOTTER

            WIND GUSTS ESTIMATED 60-70 MPH.

&&

MAYES
Local storm report, Aug 10, 4:26 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
526 AM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     HAIL             1 N MARION              42.05N 91.59W
08/10/2006  E0.88 INCH       LINN               IA   BROADCAST MEDIA

            PENNY TO NICKEL SIZE HAIL ON COUNTY HOME RD 1.5 MI W OF

            HWY 13. ALSO TORRENTIAL RAIN AND WINDS GUSTING TO 45 MPH.

&&

MAYES
Local storm report, Aug 10, 4:49 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
549 AM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     HEAVY RAIN       CEDAR RAPIDS            41.97N 91.67W
08/10/2006  M1.20 INCH       LINN               IA   TRAINED SPOTTER

            SPOTTER REPORTED 1.20 INCHES OF RAINFALL IN PAST 30
            MINUTES. SPOTTER ALSO ESTIMATED WINDS GUSTS OF 45 TO 50
            MPH AS THE RAIN BEGAN AT ABOUT 0515 A.M.

&&

MIKEZ
Local storm report, Aug 10, 5:48 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
648 AM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 AM     TSTM WND GST     DEWITT                  41.82N 90.55W
08/10/2006  E60 MPH          CLINTON            IA   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED 50 TO 60 MPH WIND GUSTS.

&&

MIKEZ
Local storm report, Aug 10, 5:57 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
657 AM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     TSTM WND DMG     4 W MAQUOKETA           42.07N 90.74W
08/10/2006                   JACKSON            IA   CO-OP OBSERVER

            6 IN TREE LIMBS DOWN AND POWER OUT. ALSO 1.13 IN OF RAIN.

&&

MAYES

The radar

The Quad Cities radar (KDVN), 40 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Whiteside

When
August 10, 5:58 AM CST to 6:05 AM CST
Where
Whiteside County, 3 mi ENE of Albany
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
DEPT OF HIGHWAYS
Coordinates
41.800, -90.167

The highway department reported branches and limbs down on Kennedy Road.

Thunderstorm Wind, Carroll

When
August 10, 6:05 AM CST
Where
Carroll County, 2 mi E of Fairhaven
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
41.950, -89.900

A storm survey discovered 6 to 12 inch diameter limbs down on a farm.

Thunderstorm Wind, Carroll

When
August 10, 6:20 AM CST
Where
Carroll County, 1 mi S of Milledgeville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
41.950, -89.783

A storm survey discovered 6 to 8 inch diameter limbs down on the west side of highway 40.

Thunderstorm Wind, Whiteside

When
August 10, 6:20 AM CST to 6:22 AM CST
Where
Whiteside County, Sterling
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
NWS STORM SURVEY
Coordinates
41.800, -89.700

A storm survey discovered numerous 3 to 5 inch diameter limbs down on the northwest side of the city.

Thunderstorm Wind, Whiteside

When
August 10, 6:20 AM CST to 6:22 AM CST
Where
Whiteside County, 8 mi NNW of Sterling
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
NWS STORM SURVEY
Coordinates
41.917, -89.767

A storm survey discovered numerous 2 to 12 inch diameter limbs down along highway 40 to the Sterling city limits.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528348, 5528419, 5528420, 5528421, 5528422.